Wildfire, Hartley
- When
- February 23, 11:41 AM CST to 3:29 PM CST
- Where
- Hartley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
The Andy Michaels Wildfire began about 1 mile north northeast of Channing Texas in Hartley County at approximately 1141CST. The wildfire consumed roughly five hundred and seventy-four acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Andy Michaels Wildfire began about 1 mile north northeast of Channing Texas in Hartley County at approximately 1141CST. The wildfire consumed roughly five hundred and seventy-four acres. There were no reports of any homes or other structures threatened, damaged or lost due to the wildfire. There were also no reports of any injuries or fatalities. The cause of the wildfire was determined to be from wind turbine or downed power lines. The Hartley Fire Department was called to a wildfire on U.S. Highway 385 approximately one mile north of Channing Texas and responded with six units and twelve personnel. The Hartley FD then called for Mutual Aid from Dalhart FD, Boys Ranch FD, Channing FD, Dumas FD, two Hartley County graders, the Hartley County Sheriff’s Office and the County Judge. The wildfire was contained around 1315CST and was brought under control around 1529CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 23, 6:03 AM CST, 5 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 603 AM CST Sun Feb 23 2020 .AVIATION... VFR conditions expected through at least mid-afternoon with areas of low-level wind shear expected through mid- to late-morning when mixing allows surface winds to commence gusting. Southwest surface winds expected to gust to around 35 kt today at AMA and DHT. Direction will be more variable with lesser speeds most of the day at GUY owing to proximity of surface low. Scattered thunderstorms will be possible after 21z at northern terminals. Polar front shifts surface winds to northwest and north late this afternoon and this evening, with gusts above 30 kt expected to continue through the night. MVFR ceilings expected to develop a few hours after the wind shift, spreading southeast to AMA by 05z Monday. Light snow may develop at northern terminals this evening and overnight. Cockrell && .PREV DISCUSSION... /Issued 330 AM CST Sun Feb 23 2020/ SHORT TERM...Today through Monday... Closed low pressure center aloft just west of 4-Corners at this time will advance east today, reaching northwest part of Combined Texas and Oklahoma Panhandles by late this afternoon. Surface low pressure center currently over far western Oklahoma Panhandle will deepen rapidly today with the approach of the system aloft. The surface low is expected to be positioned over the northeast part of the forecast area by late afternoon, with dryline-like feature extending to its south. Polar cold front is expected to extend west of surface low, resulting in triple point. Baroclinicity expected to increase along polar front late this afternoon and early evening. Adequate low-level moisture return is anticipated over eastern sections ahead of dryline, with chances for showers and thunderstorms improving this afternoon and evening. Cold air aloft will lead to steepening lapse rates, with MUCAPEs possibly exceeding 500 J/kg over eastern sections, where stronger shear is also expected. Thus, potential exists for marginally severe thunderstorms this afternoon and early evening, with hail up to around 1 inch in diameter being possible. Aforementioned polar front makes its move into northwest and north-central sections late this afternoon, before sweeping through remainder of forecast area this evening. Increased low-level shear with boundaries near triple point may lead to the development of a brief weak tornado late this afternoon and early this evening. Showers and thunderstorms continue this evening and into the night, with northeast sections having the higher chances, owing to wrap-around moisture and lift with closed low. As cold air moves into northern sections this evening and tonight, potential exists for light snow to develop. At this point, it appears that any accumulations of snow will be confined to the northwest part of the forecast area, with amounts up to one inch possible in western Cimarron County. Monday expected to be dry and sunny with highs near or slightly above normal. Cockrell LONG TERM...Monday Night through Saturday Night... Long term forecast begins Monday night with an upper low deepening over the central Plains. This will push a cold front south through the CWA during the overnight hours. As the base of the trough swings over the Panhandles during the day Tuesday, secondary surge of cold air will arrive, with 35-45 knot winds at 850mb progged to accompany this surge. Expect some of these strong winds to make it to the surface given strong surface pressure gradient and CAA aloft. Finally, the arrival of the base of the trough may lead to light precipitation Monday night through Tuesday afternoon. Available moisture remains paltry in latest model runs, so have continued to keep PoPs relatively low. Wednesday and Thursday look to be dry as large scale height rises occur as the upper low departs to the northeast. Only modest warming is expected however, as surface winds are not progged to turn to westerly for any extended period of time, with the operational GFS and some GEFS members even suggesting a weak cold front may sneak into the forecast area Thursday afternoon. For Friday, GFS/EC/GEFS suggest a weak disturbance in the continue northwesterly flow aloft will translate across the Panhandles. Moisture profiles appear even weaker than on Tuesday, so have retained scant NBM PoPs. Transient ridging builds over the eastern Rockies and High Plains for the weekend, with dry and milder conditions expected. Guidance is in broad agreement that weak surface high will be located over the Mississippi Valley and Texas Gulf Coast Saturday, allowing winds at the surface to become southwesterly across the CWA. Accordingly, expect Saturday to be the warmest day of the long term forecast periods. Ferguson AVIATION...06Z TAFs... VFR conditions will prevail through Sunday morning. A cold front will move into the area from the north on Sunday as a low pressure system moves across the area. Showers and thunderstorms will increase in coverage Sunday afternoon with GUY and DHT being most likely to see impacts from storms. Showers and storms will turn to rain and snow on the backside of the system across the far northern Texas and OK Panhandle, but accumulations will likely remain on low side (<1"). This will also bring IFR CIGS in from north to south which again will mainly impact DHT and GUY and may never reach AMA. FIRE WEATHER... Southwest and west 20-foot winds today will increase into the 20 to 30 MPH this afternoon across the southwest and south-central Texas Panhandle. Relative humidity values may briefly approach 20 percent, leading to elevated fire weather conditions across these areas. Cockrell && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 66 35 61 29 41 / 20 20 5 20 10 Beaver OK 62 33 57 27 41 / 80 80 5 30 20 Boise City OK 55 29 52 23 37 / 60 60 10 30 10 Borger TX 67 36 60 31 44 / 40 30 5 30 10 Boys Ranch TX 67 33 61 28 44 / 20 20 5 20 10 Canyon TX 67 33 63 28 43 / 10 10 0 20 10 Clarendon TX 66 39 62 32 45 / 30 10 0 20 10 Dalhart TX 62 29 59 25 39 / 30 40 10 20 10 Guymon OK 59 31 53 27 41 / 70 70 5 30 10 Hereford TX 66 33 64 27 42 / 10 10 0 10 10 Lipscomb TX 66 36 57 30 43 / 60 70 5 30 20 Pampa TX 66 35 56 28 42 / 30 30 0 30 20 Shamrock TX 65 38 60 33 47 / 40 30 0 30 20 Wellington TX 65 40 64 34 49 / 40 20 0 20 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/77
Hazardous Weather Outlook National Weather Service Amarillo TX 339 AM CST Sun Feb 23 2020 OKZ001>003-TXZ001>020-317-232200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 339 AM CST Sun Feb 23 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight... Windy conditions are expected on Sunday, with elevated fire weather conditions possible across the southwestern Texas Panhandle. Thunderstorms will be possible Sunday across the Panhandles, except the far southwestern Texas Panhandle. Small hail is possible and there is potential for isolated severe thunderstorms with hail up to 1 inch in diameter across the northeastern two thirds of the Panhandles. Additionally, while the risk is low, an isolated tornado cannot be ruled out across the northeastern half of the Panhandles. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Windy conditions will be possible Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed Sunday afternoon. Area fire managers and emergency officials should be alert for elevated fire weather conditions on Sunday.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908518.